Skip to content
Statins and Testosterone
avatar
JeffDaddy posted:
Out of curiosity, about 2 months ago I came across an article in the Journal of Sexual Medicine (2010, v. 7, p. 1547-1556) that found that subjects taking statins had significantly lower testosterone. Some of the symptoms of lower testosterone are depression, mood swings, low energy, and erectile dysfunction. I've been on statins for 3+ years as a precaution after a stroke and told my doctor that I had some of the emotional symptoms of low testosterone - to which he quickly offered my Viagra. I was tested and I have low testosterone.

The Big Pharma conspiracies aside, is there anyone else out there with a similar experience who may have stopped the statin and seen an increase in testosterone?

I apologize if this topic was discussed on this page previously. I'm new to the page and I was looking for information from others similarly afflicted.
Reply
 
avatar
Lainey_WebMD_Staff responded:
Hi JeffDaddy,

This is a great question, I am curious to the answer too.
 
avatar
astrodave responded:
Jeff,
as cholesterol is the precursor to testosterone, taking a statin lowers both. erectile dysfunction, loss of libido, etc are all among the known side effects of statins.
in my case symptoms of low testosterone reduced greatly after stopping statins and also seem to be connected to
Co-Q10 levels
I would ask statin recovery questions on the forum here:

http://www.spacedoc.net/

David
 
avatar
toneman84084 responded:
This is true, there has been a link established to statin use and lower levels of testosterone, but not bio-available serum testosterone. To put it into perspective, the study that was released in April of this year that established a link, was a study being performed on 3,4564 men with ED. It was noted that of these, 244 or 7% were on statin therapy and thus they established the link.

The researchers have still not established the mechanism that may cause a reduction in testosterone. One thought is lower cholesterol, lower testosterone. However, think about that statement. If a person has a naturally low level of cholesterol, they would still have a lower level of testosterone so this is really not an issue with statin use. It has only become one because of the increase in statin users. If you have a low level of cholesterol already, you still have the potential for low testosterone and that was the findings of the study, statin use was just a incidence that was noted which drove cholesterol levels down in some of the test subjects. There were still over 3,100 participants with ED that were not on statin medications and their lower level of testosterone may have been the result of low cholesterol levels as well so it's not a matter of statins directly causing low testosterone as the anti-statin crowd would like you to think, there are many causes. This is just another case where people point to the evil statins as the cause by going directly to the end results without considering the actual facts.

Yes, you can go to a anti-statin website like spacedoc, or you can speak with a medical professional, preferably and Endocrinologist to get the facts.

I hope this helps put things in perspective,

Tony
 
avatar
bobby75703 replied to Lainey_WebMD_Staff's response:
Several times in the past I have posted the steroid hormone cascade showing the pathway by which the body makes testosterone from cholesterol. Its no big mystery. Its well understood.
 
avatar
billh99 responded:
that found that subjects taking statins had significantly lower testosterone. Some of the symptoms of lower testosterone are depression, mood swings, low energy, and erectile dysfunction.

That only shows a casual relationship between the two and not a cause and affect.

People with cardiovascular disease often have ED. The plaque that builds up in the heart arteries can also build up in other arteries and reduce blood flow to the penis.

Since I have been on a statin my erections have gone from moderately firm to very hard.
 
avatar
jereece1 responded:
JeffDaddy I have been wondering the same thing. A couple years ago my doctor started me on statins. I immediately had muscle weakness problems. I tried several different statins and even red yeast rice and still had problems. A short time after that I began noticing a general feeling of weakness. I accounted that to being overweight and out of shape and that is part of the problem, however when it got progressively worse my doctor checked my testosterone and it was low (~200). I have been on Androgel for a few weeks now and feel much better. I now plan to start an exercise routine. Also to help control cholesterol, I am taking Cholestoff and Slo Niacin, both OTC supplements. This does a moderate job at lowering LDL and raising HDL but has no muscle weakness side effects like statins.
 
avatar
GuineaPig1965 responded:
Hi,

I have hereditary high cholesterol (it's normally around 7.4) and was advised to take statins. Within 2 weeks I felt very depressed - kept wondering what the point of living was. I reported this and I was prescribed a different statin. I decided though to stop taking them. My mood perked up after a week and I was fine. This was about 3 years ago. I've now just discovered I have low testostorone - and have symptoms like low labido, low confidence and feeling flat. I'm due to see an endocrinologist tomorrow and I'd be interested to see if that I'm prescribed Testostorone replacement therapy that I could then go on and take a statin with out getting depressed.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Healthy Snack
In order to help my cholesterol numbers, I have switched to more cholesterol friendly snacks, such as raw almonds. More
Was this Helpful?
12 of 14 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.